Prescription steroids/side affects

Discussion in 'Health and Fitness' started by BrunoNoMedals, Jan 18, 2010.

Welcome to the Army Rumour Service, ARRSE

The UK's largest and busiest UNofficial military website.

The heart of the site is the forum area, including:

  1. BrunoNoMedals

    BrunoNoMedals LE Reviewer

    No, not the body-building type.

    I've been prescribed some Fluctinase for an inflammation of something or other up my nose. The specialist recommended two drops in each nostril, twice a day. I'm after a bit of advice from any of you medicy types who may know...

    First problem: They come in single-use "nasules", basically pipettes with a set amount in them. Each nasule contains the equivalent of about a dozen drops, and the instructions expect you to dump the whole lot in as a oner. Following the doc's instructions as close as possible, I've been sticking a bit up each, using maybe half the dose at night and the rest in the morning. Should I be following the instructions in the pack instead, possibly assuming the size of "one drop" is different to what the doctor ordered, or just carry on as I am?

    Second: Within 12 hours of the first dose, my nose felt like I had a spoonful of pepper rammed up there; I was sneezing like buggery and the thing was running like a tap. I'd already had one cold over Christmas but I'd shifted it about a week before. Have I got unlucky and caught a second cold, or is this a side effect of the steroids and their general reaction with my sinuses?

    Third: Because of this new cold, I've been using a Vicks sinus spray so I can open up my nose enough to get the drops in, and also get a decent kip without blocking up. Is this likely to affect the effectiveness of the drops?



    None of this is particularly serious so I'm not taking another day off work to see my GP - if anyone on here can help, though, I'd appreciate it!
     
  2. Can you confirm the spelling? I have checked my references and cannot find a product called Fluctinase.

    Flixonase (fluticasone) comes in two forms: nasal spray and 'nasule drops'. It sounds as though the doctor was describing the spray form, but you have been issued the nasule form. The way these are administered/taken varies. Flixonase spray is 50 micrograms per dose. The nasules are 400micrograms per 'pod'. The indications (ie the reason they are prescribed) for their use is different.

    I am thinking that there could have been either a prescribing or a dispensing error. You can PM me for more advice if you want, but might be better if you clarify with the medical centre directly.

    If an error, then I recommend that you fill in complaint form. This will result in investigation and, hopefully, reduce risk of happening again to anyone else.


    Peeby

    PS: Have professional interest in this. Would appreciate PM of outcome.
     
  3. Any drug can in theory cause any side effect.

    Saying that steriods reduce inflammation. They don't have an immediate effect, and for the full effect they will require probablya few days worth of doses. I wouldn't be worrying hugely about sytemic effects as you are applying the medication to a local area, but if you continue to feel worse, try stopping it and seeing if the symotoms ease. Failing that ask your GP.

    You may well have gotten another cold!
     
  4. i too was prescribed something similar by two different doctors in two countries. each dosage was as PB indicated, and the prescription were for nasal spray to counter/prevent allergic reactions. i'd the same concern about steroids, but both docs said that it should be alright as it's not actually getting into the blood stream. i had no side effects, but then i didn't go through the whole bottle.
     
  5. BrunoNoMedals

    BrunoNoMedals LE Reviewer

    Cheers guys. PB you're right, I'd misspelled the name of the drug and it was the one you mentioned. The doc did specifically say it'd be drops, not a spray (we had a weird conversation about the best position in which the lie to get the drops to run down the roof of my nose) but the dosage I was verbally advised sounds a lot more like the spray.

    I'll confirm with the specialist (damn useful NHS - gave me an "open appointment" so I can call back whenever) and let you know.

    As for the side effects; I wasn't overly worried about the use of steroids because I have notoriously bad skin and often use hydrocortisone and the like. It was just very weird that things got so itchy and sneezy as soon as I started taking them. As it stands, I'm pretty sure it was just a second cold because things are getting back to normal. That, or I'm getting used to the drops!